Wisconsin, 2020

Hail in Wisconsin, August 24, 2020

August 24, 2020 · NWS MPX · 3 events in 1 county or zone

A line of thunderstorms that were developing across central Wisconsin Monday evening, back-built across west-central Wisconsin near Eau Claire, and became severe. There were several reports of large hail near the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that were developing across central Wisconsin Monday evening, back-built across west-central Wisconsin near Eau Claire, and became severe. There were several reports of large hail near the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 10:07 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 24, 10:07 PM CST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Mon Aug 24 2020

.UPDATE...
Issued at 1107 PM CDT Mon Aug 24 2020

Storms are starting to develop along I-94 south of Eau Claire and
there are some signs of them building northwest toward Menomonie.
Infrared satellite imagery shows a thin band of cooling cloud tops
extending into the eastern metro which could be where additional
storms will develop during the next couple hours. Moisture
transport is finally beginning to increase with the formation of
the LLJ. Atmospheric profiles still exhibit a favorable
environment for storms with large hail all the way across central
MN. Whether the LLJ can provide enough lift to get widespread
convection is the big question. If near term trends are a reliable
guide, there should be more numerous storms developing across
west central WI and far eastern MN by 1 or 2 AM.

&&

.UPDATE...
Issued at 708 PM CDT Mon Aug 24 2020

Isolated showers and thunderstorms continue over parts of the
area, especially Wisconsin. The status quo with non-severe
convection will probably continue into the mid evening. The
current atmosphere is largely capped with warm temperatures in the
low levels which is preventing near surface parcels from taking
off vigorously. 00Z MPX sounding does show a decent cap between
850-700 mb. Further, the outflow/surface front draped across
southern MN most of the day has just about washed out. Therefore,
there isn't much lift to help overcome the cap for the next few
hours. This will change during the late evening, however, as the
nocturnal LLJ develops and increases 850 mb frontogenesis along
I-94 from St. Cloud to the southeast. Very strong instability with
MUCAPE in excess of 4000 J/kg and mid level lapse rates around 8
C/km, with effective shear of 40 kts, will provide an environment
for supercells with very large hail - at least initially. A
secondary concern will be heavy rainfall. There hasn't been too
much support from CAMs for extreme rainfall in training
convection, but the LLJ will be nearly orthogonal to storm motion
with would imply backbuilding storms. Pwats nearing 2 inches and
850 mb dew points in the +15 to +20C range will provide ample
moisture. Only negative is the high end CAPE which will result in
greater ice production, making for lower rain efficiencies. Will
continue to monitor for the potential for a localized Flash Flood
Watch, especially in and around the metro where flash flood
guidance is always lower. With time, the LLJ will veer and
convection will end from northwest to southeast late tonight.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 305 PM CDT Mon Aug 24 2020

Isolated thunderstorms will continue to develop from central MN
into west central WI this afternoon in response to warm
air/moisture advection north of the main frontal boundary.
MUCAPES are increasing in this area this afternoon, but there is
still indication of some surface-based CIN. Lapse rates are
relatively modest in this area as well, but as instability
increases we could see some elevated storms producing large hail
initially, and eventually the potential for damaging winds as well as
storms become surface-based. This activity looks to become
widespread/organized as it expands into western Wisconsin tonight
and the increasing low level jet enhances moisture advection.
Given the nearly stationary nature of the boundary coupled with
the prolonged advection, training storms could lead to heavy
rainfall issues.

The other area of concern is to the south along the main frontal
boundary stretching from west central MN to the Twin Cities and
New Richmond WI. Given the amount of instability and shear, if
storms can develop they would be supercellular in nature and pose
a large hail, damaging wind, and tornado threat.

We don't look to be rid of the boundary on Tuesday, so hot and
humid conditions will again be found in southern Minnesota. Heat
indices currently aren't forecast to reach Heat Advisory levels,
but it will be uncomfortable. Forcing along the boundary looks to
shift into northern Minnesota and H7 temperatures increase to the
+12C to +14C range across the southern two-thirds of the area, so
any showers and thunderstorms should stay confined to the far
northern fringes of the forecast area (from central MN into
northern WI).

.LONG TERM...(Wednesday through Monday)
Issued at 305 PM CDT Mon Aug 24 2020

Few changes were made in the long term portion of the forecast,
which features prevalent zonal flow. A surface trough will have
little ability to make much progress as the remnants of Tropical
Storm Laura pivot across the southern MS River Valley region. So
that will make for the continuance of hot and humid conditions
into Thursday, with temperatures averaging around 10-15 degrees
above late August climatological normals. We could see some
nocturnal convection developing as early as Wednesday night into
Thursday morning, but organized/widespread activity becomes more
probable Thursday night and Friday attendant with a cold frontal
passage and mid-level shortwave energy. Behind this system we
look to get a push of cooler air, with near-normal temperatures
(highs in the 75-80 degree range) returning for the weekend. Also
have decent confidence in showers and thunderstorms on Sunday
afternoon and evening through Monday, with both GFS and ECMWF
models sending a front across the area in conjunction with
shortwave energy in the base of a low over northern
Saskatchewan/Manitoba.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Aug 24 2020

A few storms are developing near EAU and additional storms will
build farther west toward RNH and MSP by 06-07Z. Maintained a
TEMPO TSRA for MSP and east overnight, with lingering storms near
EAU until possibly the predawn hours.

KMSP...Storms could zipper westward toward MSP during the next few
hours. Not expecting prolonged activity anymore, so just went with
a TEMPO overnight.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15 kts.
THU...VFR. Wind E 5-10 kts.
FRI...VFR. Chc -TSRA/MVFR. Wind NNW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...Borghoff
SHORT TERM...LS
LONG TERM...LS
AVIATION...Borghoff
Hazardous weather outlook, Aug 24, 6:30 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Mon Aug 24 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
730 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to become widespread tonight, mainly
along the I-94 corridor from St. Cloud and southeast. Severe
weather is possible with a threat for large hail, damaging winds,
and perhaps a tornado or two. These storms will also be capable
of producing heavy rainfall with a risk for flash flooding as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions will remain hot and humid over southern Minnesota on
Tuesday. Afternoon heat indices will be in the mid to upper 90s.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this evening and
overnight.

Borghoff

In the hours before

Special weather statement, Aug 24, 9:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Aug 24 2020

WIZ028-250445-
Eau Claire-
1055 PM CDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...

At 1054 PM CDT, a strong thunderstorm was located near Fall Creek, or
12 miles south of Eau Claire, moving southeast at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Augusta, Fairchild, Foster, Brackett and Allen.

LAT...LON 4460 9144 4465 9151 4479 9140 4462 9092
      4460 9092
TIME...MOT...LOC 0354Z 304DEG 22KT 4468 9135

Borghoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Eau Claire

When
August 24, 10:15 PM CST
Where
Eau Claire County, 3.39 mi NE of Foster
Measured
1 in hail
Reported by
Social Media
Coordinates
44.670, -91.260

Hail, Eau Claire

When
August 24, 10:50 PM CST
Where
Eau Claire County, 2.29 mi SSW of Altoona
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.770, -91.450

Hail, Eau Claire

When
August 24, 10:53 PM CST
Where
Eau Claire County, 2.13 mi SSW of Eau Claire
Measured
1 in hail
Reported by
Social Media
Coordinates
44.790, -91.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904919, 904920, 904921.